Wyoming, 2013

Hail in Wyoming, June 11, 2013

June 11, 2013 · NWS RIW · 2 events in 2 counties and zones

An area of low pressure moving into Wyoming from the southwest combined with a moist atmosphere to produce strong afternoon thunderstorms across northern Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An area of low pressure moving into Wyoming from the southwest combined with a moist atmosphere to produce strong afternoon thunderstorms across northern Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 11, 1:33 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 11, 1:33 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
233 PM MDT TUE JUN 11 2013

.SHORT TERM...TONIGHT AND WEDNESDAY
UPPER CIRCULATION IS WEAKENING BUT PASSING ACROSS OUR SERN ZONES
WITH A NWRN EXTENSION OF THE TROUGH AT BOTH THE SURFACE AND ALOFT.
STORMS FIRING ACROSS THE NW AND N WITH POTENTIAL FOR A FEW STRONG
TO SEVERE STORMS. ANY STORM COULD PRODUCE VERY STRONG AND ERRATIC
WIND GUSTS OVER 50 MPH. VERY DRY AIR ADVANCING FROM THE SW WITH
TEEN AND 20S DEW POINTS COVERING MUCH OF THE SWRN HALF. 50+ DEW
POINTS HOLDING IN THE FAR NCNTRL AND NERN ZONES BUT SOME OF THOSE
WILL ERODE. STORM POTENTIAL WILL CONTINUE HIGHEST IN NRN JOHNSON AND
ALONG THE MONTANA BORDER IN THE NRN BIG HORN BASIN. APPROACHING JET
STREAK ON WEDNESDAY WILL BRING THE THREAT OF SOME STRONG
THUNDERSTORMS ACROSS THE NW WHERE THE JET SUPPORT MAY COME INTO PLAY
ALONG WITH A LITTLE BETTER PW VALUES AND POTENTIALLY AGAIN IN THE
NRN BIG HORN BASIN AND JOHNSON COUNTY. THE SOUTH WILL CONTINUE DRY
...VERY WARM AND WINDY.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY

STUCK BETWEEN A DIRTY RIDGE AND LARGE TROUGH TO THE WEST. LOW
PRESSURE RIGHT OVER THE GUT OF CENTRAL WY...WITH EASTERLY TO
SOUTHEASTERLY SFC FLOW ACROSS PARTS OF NATRONA AND JOHNSON
COUNTIES...MAXIMIZING SHEAR IN THIS AREA BUT WITH MARGINAL MOISTURE
TO WORK WIT. STILL POTENTIAL FOR LOW END SEVERE IN THIS AREA EXISTS
WEDNESDAY NIGHT...ESPECIALLY FOR SEVERE WINDS. BETTER MOISTURE WILL
BE PRESENT OVER NWRN WY...BUT LESS SHEAR. OVERALL...POTENTIAL WILL
EXIST ACROSS THE NORTHERN TIER OF COUNTIES FROM WEST TO EAST.

THURSDAY... THE SFC LOW AND AND DRY SOUTHWEST FLOW INCHES NORTHWARD
AND WILL EFFECTIVE LIMIT CONVECTIVE ACTIVITY TO VERY HIGH BASED
STORMS ALONG SPEED CONVERGENCE AND ELEVATED TERRAIN REGIONS OF
SWEETWATER AND NATRONA COUNTIES...AND ADDITIONALLY ALONG/NEAR THE
WY/MT BORDER...ESPECIALLY IN AND NEAR YELLOWSTONE...THEN EASTWARD TO
THE BIG HORNS. NO SEVERE HOWEVER IS EXPECTED IN OUR CWA.

FRIDAY...BEST UPPER LEVEL SHORTWAVE TROUGH SWINGS THROUGH NW CORNER
OF CWA...BUT WILL HAVE VERY LITTLE TO WORK WITH...SO ONLY SMALL POPS
OVER EXTREME NW CWA AT THIS TIME. COLD FRONT ALSO FINALLY MOVES
THROUGH...BRINGING DOWN HIGH TEMPS SOME 10 TO 12 DEG. BIGGEST
CONCERN FOR THURSDAY AND FRIDAY WILL BE WARM DRY BREEZY TO WINDY
CONDITIONS ACROSS SWEETWATER AND PORTIONS OF NATRONA
COUNTIES...POSSIBLY RAISING SOME FIRE WX CONCERNS TO NEAR RED FLAG
CONDITIONS DEPENDING ON FUEL STATUS.

SATURDAY THROUGH TUESDAY...FLAT UPPER FLOW SAT REPLACE BY RIDGING
SUN AND MON DEMARKS THE TEMPERATURE TREND...WITH UPPER 80S TO AROUND
90 RETURNING ONCE AGAIN TO THE FORECAST SUNDAY AND MONDAY BEFORE
TEMPS BEHIND ANOTHER WEAK COLD FRONT. SLIGHT CHANCES FOR POPS WILL
EXIST SUN MON AND TUES AFTERNOONS OVER MAINLY THE THE
MOUNTAINS...BUT GENERALLY ROBUST UPPER LEVEL RIDGING WILL PREVAIL
OVER THIS PERIOD WITH LITTLE CHANCES FOR PRECIPITATION EXCEPT OVER
THE HIGH TERRAIN...UNTIL THE CLOSED TROUGH OVER THE PAC NW REGION
FEELS THE NEED MOVE THIS WAY. ATTM...MODELS ARE NOT SHOW IT LIFTING
OUT UNTIL MID TO END OF NEXT WEEK.

.AVIATION.../00Z ISSUANCE/
SOUTHWEST FLOW AT 15 TO 25KT ACROSS THE SOUTHERN WIND CORRIDOR FROM
KRKS TO KCPR BEGINS FAIRLY EARLY...TURNING WEST AFTER 21Z AS ANOTHER
ROUND OF SHOWERS AND THUNDERSTORM MOVE INTO THE WEST AROUND 18Z
SPREADING EAST THROUGH 00Z WEDNESDAY. AGAIN THE BEST CHANCE FOR RAIN
AND HAIL WILL BE ACROSS THE NORTH...VCNTY KCOD KWRL AND KBYG...WHILE
HIGHER BASED THUNDERSTORMS IN CENTRAL AREAS WILL PRODUCE VERY STRONG
OUTFLOW WINDS...IT WILL LIKELY BE TOO DRY FOR STORMS VCNTY KRKS AND
KCPR. STORMS WILL EXIT THE AREA AFTER 03Z LEAVING BEHIND A FEW
HIGHER CLOUDS AND LIGHT WINDS.

.FIRE WEATHER...

A SERIES OF SYSTEMS WILL BRING SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN AND WESTERN WYOMING OVER THE NEXT FEW DAYS. TUESDAY AND
WEDNESDAY MAY SEE SOME STRONGER STORM DEVELOPMENT ACROSS JOHNSON
COUNTY. THESE STRONGER WIND MAY HAVE SIGNIFICANT AND ERRATIC WIND
WITH INCREASED HAIL...IN ADDITION TO PERIODS OF HEAVY RAINFALL.
AREAS OF SOUTHERN WYOMING WILL AGAIN HAVE A WARM AND GENERALLY DRY
DAY...WITH HUMIDITY AGAIN DIPPING INTO THE SINGLE DIGITS THIS
AFTERNOON. HOWEVER...TEMPERATURES WILL COOL OVER THE NEXT COUPLE OF
DAYS UNDER THE INFLUENCE OF THESE SYSTEMS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...BRAUN
AVIATION...SKRBAC
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jun 11, 12:26 PM MST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
126 PM MDT TUE JUN 11 2013

WYZ001>020-022>030-121200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
126 PM MDT TUE JUN 11 2013

...SEVERE THUNDERSTORM WATCH FOR JOHNSON COUNTY UNTIL 9 PM MDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS JOHNSON COUNTY AND
THE BIG HORN BASIN THIS AFTERNOON AND EVENING. LARGE HAIL AND
DAMAGING WINDS COULD OCCUR WITH A FEW STORMS IN THESE AREAS. VERY
HEAVY RAINFALL COULD ALSO OCCUR...WITH LOCALIZED FLASH FLOODING
POSSIBLE. BURN SCAR AREAS ARE PARTICULARLY SUSCEPTIBLE TO FLASH
FLOODING...INCLUDING THE GILEAD BURN SCAR IN NORTHWEST JOHNSON
COUNTY.

ELSEWHERE...THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE VERY GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...WIDELY SCATTERED MOUNTAIN THUNDERSTORMS WITH ISOLATED
THUNDERSTORMS ACROSS THE NORTH HALF OF THE REGION. SOME STORMS MAY
BECOME STRONG TO SEVERE IN THE AFTERNOON...ESPECIALLY ACROSS THE
NORTHERN THIRD OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THUNDERSTORM WIND GUSTS OVER 40
MPH...ANY HAIL...FLOODING...OR ANY DAMAGE. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 11, 12:46 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
146 PM MDT TUE JUN 11 2013

WYZ003-005>007-112030-
CODY FOOTHILLS WY-OWL CREEK AND BRIDGER MOUNTAINS WY-SOUTHEAST BIG
HORN BASIN WY-SOUTHWEST BIG HORN BASIN WY-
146 PM MDT TUE JUN 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHAKIE...NORTHERN
HOT SPRINGS AND EXTREME SOUTHEASTERN PARK COUNTIES UNTIL 230 PM
MDT...

AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HWY JCT 431 AND 120...OR 18 MILES SOUTHEAST
OF MEETEETSE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
STATE HWY 120 MILE MARKER 30 AND STATE HWY 171 AROUND 155 PM MDT.
HWY JCT 171 AND 120 AROUND 210 PM MDT.
STATE HWY 431 MILE MARKER 20 AND SAND DRAW RD AROUND 225 PM MDT.
LOWER COTTONWOOD CREEK RD AROUND 230 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4415 10818 4377 10830 4391 10875 4416 10862
TIME...MOT...LOC 1946Z 283DEG 12KT 4397 10860

SKRBAC

The radar

The Riverton/Lander radar (KRIW), 139 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Washakie

When
June 11, 2:38 PM MST to 2:44 PM MST
Where
Washakie County, 11.36 mi NW of Ten Sleep Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.137, -107.590

A trained spotter reported nickel sized hail along the Nowood River Road northwest of Ten Sleep.

Hail, Johnson

When
June 11, 3:10 PM MST
Where
Johnson County, 2.6 mi NNW of Buffalo Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.405, -106.739

A spotter reported hail from pea to penny size a few miles north of Buffalo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447074, 447075.